Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 7, 2019, 5:38 PM CDT for Butler County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2019, 5:38 PM CDT (22:38 UTC)
- Expired
- May 7, 2019, 8:09 PM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Butler County, KS
The radar
The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:59 PM CDT | HEAVY RAIN 5 | Rose Hill, KS | REPORTED IN ROSE HILL IN THE PAST 2 HOURS. |
| May 7, 6:04 PM CDT | HEAVY RAIN 3.04 | Rose Hill, KS | WATER OVER MANY ROADS. |
| May 7, 6:10 PM CDT | FLASH FLOOD | 1 S Augusta, KS | WATER OVER THE ROAD, SOUTH SIDE OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168 WGUS53 KICT 072238 FFWICT KSC015-080345- /O.NEW.KICT.FF.W.0002.190507T2238Z-190508T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 538 PM CDT Tue May 7 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Southern Butler County in south central Kansas... * Until 1045 PM CDT. * At 537 PM CDT, Doppler radar indicated thunderstorms producing very heavy rain across the warned area. Two to three inches of rain have already fallen, with additional one to two inches possible. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Andover, Augusta, Rose Hill, Douglass, Leon, Latham, Beaumont and Augusta Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3766 9715 3778 9653 3748 9652 3748 9715 $$ JAKUB
1 follow-up statement
631 WGUS73 KICT 080109 FFSICT Flash Flood Statement National Weather Service Wichita KS 809 PM CDT Tue May 7 2019 KSC015-080118- /O.CAN.KICT.FF.W.0002.000000T0000Z-190508T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler KS- 809 PM CDT Tue May 7 2019 ...THE FLASH FLOOD WARNING FOR SOUTHERN BUTLER COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. An area flood warning remains in effect for the warned area until 11:15 AM Wednesday. LAT...LON 3766 9715 3778 9653 3748 9652 3748 9715 $$ METZGER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:11 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 7, 3:11 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Wichita KS 311 PM CDT Tue May 7 2019 .SHORT TERM...(This evening through Friday night) Issued at 310 PM CDT Tue May 7 2019 A very active weather pattern for the short term as a stalled frontal system is draped over the region. Current satellite shows most of Southern Kansas covered in low clouds which will hinder the recovery today as far as temperatures. The extent of the cloud cover will also make it more difficult to produce the wide spread thunderstorm activity. Southwest Kansas is the most unstable with some semi-discrete thunderstorms already firing up. MUCAPE and 0-6Km Bulk shear slowly ramp up during the day today which does raise the specter of severe thunderstorms again for much of the CWA. The main hindrance for severe weather today will again be the cloud cover and how worked over the atmosphere is at the moment due to two straight days of thunderstorm activity. This has handicapped the lapse rates in the 5-6 deg/km range. This is not good for wide spread severe. On the other hand, MUCAPE is progged to be in the 2000-2500 J/Kg and 0-6Km Bulk Shear is in the 35-45kt range through the afternoon. This is more favorable for severe weather but not great either. Moisture transport is excellent and will provide ample fuel to any thunderstorm activity that is expected occur. Main threats at this afternoon and overnight will be quarter to half dollar sized hail and 60-70 mph winds. The tornado threat does not look great but low level shear is good so a few tornados are possible. With the moisture transport looking very good for this afternoon and evening there is a strong chance for persistent heavy rain throughout the evening (see more in Hydro section). Wednesday, this frontal system will be slowly moving through the CWA which will keep the weather very unsettled. Showers and thunderstorms, some of them severe will continue to be likely through Wednesday afternoon and evening. Unlike today, Wednesday the moisture transport will be significantly less with the bulk of the good moisture transport shunted off to the East in Missouri and Arkansas. MUCAPE is progged to be in the 1500-2000 J/Kg with 0-6Km shear expected to be in the 35-40kt range with an orientation nearly parallel to the front. While these parameters are often decent for thunderstorm activity with some severe, the lapse rates are a paltry 3-5 deg/Km. Considering cloud cover will likely be extensive making recovery difficult, the severe weather threat looks to decrease some during the day. Heavy rain threat also looks to diminish as well but the atmosphere looks to remain unsettled enough to keep wide spread showers and thunderstorms. The main variable for Wednesday will be the cloud cover and how the thunderstorm activity tonight evolves. If the sun comes out Wednesday afternoon, the chances for severe thunderstorms will go up significantly. Thursday the front will have moved through and high pressure will be coming into the region. Northerly flow and CAA will take full control. This will start to shut down the showers and thunderstorms and push them off to the east. Temperatures will come down below normal for a couple of days Metzger .LONG TERM...(Saturday through Tuesday) Issued at 229 PM CDT Tue May 7 2019 A much calmer weather pattern will dominate the region extended range through the weekend. Temperatures will be near or a little below normal. Rain chances will be much lower with Saturday looking to be the only day of the Weekend with any significant chance for showers and thunderstorms. Severe weather does not look likely for Saturday at this time. Southerly flow does not look to return to the region until Sunday and into Monday. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1222 PM CDT Tue May 7 2019 Low clouds will continue to linger over central KS north of the cold front. Meanwhile showers/storms will develop and move northeast from western Kansas across portions of central and south central KS for this afternoon through tonight. Some of the storms will produce heavy rainfall and a few will become severe. The low clouds cloud spread further south into southern Kansas towards daybreak. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 74 45 54 / 90 50 50 10 Hutchinson 59 71 43 53 / 90 60 40 10 Newton 59 72 42 52 / 90 60 50 10 ElDorado 60 74 45 53 / 90 60 60 10 Winfield-KWLD 60 75 47 56 / 90 50 50 10 Russell 53 66 39 53 / 90 60 40 20 Great Bend 54 67 40 52 / 80 50 40 20 Salina 58 69 42 54 / 90 60 50 10 McPherson 59 70 42 53 / 90 60 50 10 Coffeyville 63 76 53 59 / 90 80 60 10 Chanute 63 75 50 57 / 90 60 70 20 Iola 62 75 50 56 / 90 70 80 20 Parsons-KPPF 63 75 52 58 / 90 70 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && SHORT TERM...ELM LONG TERM...ELM AVIATION...CDJ
Hazardous weather outlook, May 7, 3:47 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 347 PM CDT Tue May 7 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 347 PM CDT Tue May 7 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe weather is possible for mainly southern Kansas this afternoon through the late evening hours. Very large hail up to baseball size, damaging winds up to 70 mph, and a few tornadoes will be possible. The storms could congeal into a bowing line segments later tonight with damaging winds as the main risk. In addition, numerous showers and storms continue to develop and move across the region tonight. Some of this activity could train over the same areas. This would increase the risk for flash flooding, please see the Flash Flood Watch for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong thunderstorms may be ongoing Wednesday morning, primarily with a gusty wind and heavy rain threat. Additional thunderstorms may redevelop Wednesday afternoon, but it is uncertain how strong they will be able to get due to previous rounds of thunderstorms. Should any storms become severe, the main threat looks to be east of the Kansas Turnpike. In addition to the thunderstorm threat, significant rises on rivers and creeks are expected across a large portion of the area. Please see the latest River Flood Warnings and statements for additional details. Additionally, depending on how much rain falls tonight, residual flash and areal flooding is likely to cause some significant problems through much of Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 7, 5:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT TUE MAY 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL UDALL 37.39N 97.12W
05/07/2019 M0.75 INCH COWLEY KS EMERGENCY MNGR
EAST SIDE OF TOWN. PARTIALLY COVERING THE GROUND.
&&
BDKLocal storm report, May 7, 5:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT TUE MAY 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST UDALL 37.39N 97.12W
05/07/2019 E70.00 MPH COWLEY KS STORM CHASER
ALSO DIME SIZE HAIL WAS REPORTED.
&&
BDKLocal storm report, May 7, 5:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT TUE MAY 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM FLOOD 4 SE DERBY 37.51N 97.21W
05/07/2019 SEDGWICK KS EMERGENCY MNGR
WATER OVER THE ROAD AT 127TH EAST AND 95TH STREET SOUTH.
&&
BDKLocal storm report, May 7, 5:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT TUE MAY 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG SW BELLE PLAINE 37.39N 97.28W
05/07/2019 SUMNER KS EMERGENCY MNGR
POWER POLE KNOCKED DOWN. 70TH AVE AND SENECA.
&&
BDKLocal storm report, May 7, 5:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT TUE MAY 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM FLOOD ROSE HILL 37.57N 97.13W
05/07/2019 BUTLER KS EMERGENCY MNGR
WATER RESCUE UNDER WAY. CAR DROVE INTO A FLOODED ROADWAY.
&&
BDKLocal storm report, May 7, 5:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT TUE MAY 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 SW AUGUSTA 37.65N 97.03W
05/07/2019 M0.75 INCH BUTLER KS EMERGENCY MNGR
DIME HAIL. ALSO WATER OVER SANTA FE ROAD.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:04 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 56 min |
| May 6, 7:11 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 64 min |
| May 6, 7:15 PM CDT | Special Weather Statement | ICT | Chase | 30 min |
| May 6, 7:21 PM CDT | Special Weather Statement | ICT | Rice | 39 min |
| May 6, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 43 min |
| May 6, 7:30 PM CDT | Areal Flood Warning | ICT | Chase | 15 hr |
| May 6, 7:39 PM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 6, 7:44 PM CDT | Tornado Warning | ICT | McPherson, Marion | 34 min |
| May 6, 8:12 PM CDT | Special Weather Statement | ICT | Chase | 33 min |
| May 6, 8:17 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 58 min |
| May 6, 8:25 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 21 min |
| May 6, 8:27 PM CDT | Special Weather Statement | ICT | Woodson | 33 min |
| May 6, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 42 min |
| May 6, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 62 min |
| May 6, 9:00 PM CDT | Special Weather Statement | ICT | Neosho | 45 min |
| May 6, 9:05 PM CDT | River Flood Warning | ICT | Saline | 59 hr |
| May 6, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 62 min |
| May 6, 9:16 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 44 min |
| May 6, 9:20 PM CDT | River Flood Warning | ICT | McPherson | 71 hr |
| May 6, 9:20 PM CDT | River Flood Warning | ICT | Saline | 4 days |
| May 6, 9:25 PM CDT | Special Weather Statement | ICT | Greenwood | 35 min |
| May 6, 9:33 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 57 min |
| May 6, 9:35 PM CDT | Areal Flood Warning | ICT | Allen, Greenwood, Wilson, Woodson | 12 hr |
| May 6, 9:54 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 66 min |
| May 6, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 62 min |
| May 6, 10:13 PM CDT | River Flood Warning | ICT | Allen | 58 hr |
| May 6, 10:13 PM CDT | River Flood Warning | ICT | Allen, Neosho | 3 days |
| May 6, 10:13 PM CDT | River Flood Warning | ICT | Neosho | 4 days |
| May 6, 10:13 PM CDT | River Flood Warning | ICT | Labette, Neosho | 5 days |
| May 6, 10:13 PM CDT | River Flood Warning | ICT | Cherokee, Labette | 6 days |
| May 6, 10:24 PM CDT | Areal Flood Warning | ICT | Neosho | 21 hr |
| May 6, 10:26 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 29 min |
| May 6, 10:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 55 min |
| May 6, 10:46 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 59 min |
| May 6, 10:48 PM CDT | Flash Flood Warning | ICT | Neosho, Wilson | 6 hr |
| May 6, 11:00 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 60 min |
| May 6, 11:20 PM CDT | Areal Flood Warning | ICT | Butler | 9 hr |
| May 6, 11:23 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Reno, Rice | 67 min |
| May 6, 11:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 32 min |
| May 6, 11:42 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 51 min |
| May 6, 11:44 PM CDT | Areal Flood Warning | ICT | Labette | 34 hr |
| May 6, 11:53 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 67 min |
| May 6, 11:56 PM CDT | River Flood Warning | ICT | Wilson | 39 hr |
| May 7, 12:03 AM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 57 min |
| May 7, 12:28 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 62 min |
| May 7, 12:59 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 61 min |
| May 7, 1:12 AM CDT | Special Weather Statement | ICT | Marion | 33 min |
| May 7, 1:15 AM CDT | Areal Flood Warning | ICT | McPherson, Marion | 8 hr |
| May 7, 1:56 AM CDT | Special Weather Statement | ICT | Butler, Chase, Sedgwick | 34 min |
| May 7, 2:29 AM CDT | Special Weather Statement | ICT | Butler, Chase | 46 min |
| May 7, 3:24 AM CDT | Special Weather Statement | ICT | Greenwood | 51 min |
| May 7, 4:21 AM CDT | Special Weather Statement | ICT | Allen, Elk, Wilson, Woodson | 39 min |
| May 7, 7:03 AM CDT | Areal Flood Warning | ICT | Allen, Greenwood, Wilson, Woodson | 27 hr |
| May 7, 7:33 AM CDT | Special Weather Statement | ICT | Harper | 27 min |
| May 7, 8:02 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 31 hr |
| May 7, 8:02 AM CDT | River Flood Warning | ICT | Montgomery | 31 hr |
| May 7, 8:29 AM CDT | Areal Flood Warning | ICT | Marion | 24 hr |
| May 7, 9:08 AM CDT | River Flood Warning | ICT | Reno, Rice | 4 days |
| May 7, 9:10 AM CDT | River Flood Warning | ICT | Sumner | 71 hr |
| May 7, 9:33 AM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 71 hr |
| May 7, 1:40 PM CDT | Areal Flood Warning | ICT | Kingman, Reno | 7 hr |
| May 7, 2:09 PM CDT | Special Weather Statement | ICT | Kingman | 36 min |
| May 7, 2:49 PM CDT | River Flood Warning | ICT | Butler, Cowley | 4 days |
| May 7, 2:53 PM CDT | Special Weather Statement | ICT | Harper | 37 min |
| May 7, 3:02 PM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| May 7, 3:16 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 59 min |
| May 7, 3:25 PM CDT | Areal Flood Warning | ICT | Harvey, Sedgwick | 19 hr |
| May 7, 3:30 PM CDT | Special Weather Statement | ICT | Harper | 30 min |
| May 7, 3:58 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 62 min |
| May 7, 4:05 PM CDT | Special Weather Statement | ICT | Cowley | 25 min |
| May 7, 4:20 PM CDT | Areal Flood Warning | ICT | Sumner | 18 hr |
| May 7, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| May 7, 4:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick | 66 min |
| May 7, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 55 min |
| May 7, 5:15 PM CDT | Areal Flood Warning | ICT | Butler, Cowley | 17 hr |
| May 7, 5:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 54 min |
| May 7, 5:54 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 66 min |
| May 7, 6:34 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 56 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.